Abacavir should be used in line with current treatment guidelines and with caution in patients with high cardiovascular risk factors.
Article date: July 2009
Abacavir is a nucleoside reverse transcriptase inhibitor indicated in the use of combined antiretroviral therapy (CART) for the treatment of HIV infection. There are currently three abacavir-containing products licensed in the UK: Ziagen (abacavir); Kivexa (abacavir and lamivudine); and Trizivir (abacavir, lamivudine, and zidovudine). Abacavir (Ziagen) has been available in the UK since 1999.
Risk of myocardial infarction
In 2008, preliminary results from D:A:D (Data collection on Adverse events of anti-HIV Drugs), a large prospective observational study of more than 33 000 patients with HIV who were receiving CART in the EU, USA, and Australia, suggested a possible increased risk of myocardial infarction (MI) in patients receiving abacavir. The increase in risk seemed to be limited to recent use (ie, <6 months before MI) or current use (relative risk 1·9 [95% CI: 1·48–2·55]) of abacavir.
Healthcare professionals were last informed about this possible adverse effect in Drug Safety Update in May 2008, and were advised to take actions to minimise or control modifiable risk factors for cardiovascular disease, such as smoking, hypertension, hyperlipidaemia, and diabetes. Information was also issued by the European Medicines Agency (EMEA).
This article is to update you on the outcome of a European review of the latest data.
A pooled analysis of 54 clinical trials compared the risk of MI in patients who had received an abacavir-containing CART regimen (n=9639) with patients who had received a non-abacavir-containing CART regimen (n=5044).1 Estimated relative risk of MI in patients taking an abacavir-containing regimen was 0·9 (95% CI 0·40–1·86). However, these studies were not designed to investigate the cardiovascular effects of abacavir.
The SMART study
In June 2008, an analysis of data from the SMART (Strategies for Management of Antiretroviral Therapy) study (n=5742) found a significantly increased risk of MI associated with current use of abacavir (hazard ratio 4·3 [95% CI 1·4–13·0]).2
D:A:D study update
In February 2009, updated results from this study reported that the relative risk estimate for MI in current or recent (<6 months before MI) abacavir users was slightly lower than the previous D:A:D estimate, but still indicated an increased relative risk (1·68 [95% CI: 1·33–2·13]).3
The FHDH study
In February 2009 the FHDH (French Hospital Database on HIV) study, a nested case-control study in a cohort of 115 000 patients with HIV, found that only early exposure to abacavir (ie, used for <1 year and stopped <6 months before MI) was associated with an increased risk of MI (odds ratio 1·97 [1·09–2·56]).4 Cumulative exposure was not associated with a significant increase in risk.
The preferential use of abacavir in patients with high cardiovascular risk, and lack of an established biological mechanism that could explain a potential increase in risk of MI, means that no firm conclusions can be drawn on the association between abacavir and MI that has been recorded in observational studies.
The cardiovascular safety of all abacavir-containing medicines remains under close review.
Advice for healthcare professionals
Abacavir-containing medicines should be used in line with current treatment guidelines and with caution in patients with high cardiovascular risk factors.
When prescribing abacavir-containing medicines, healthcare professionals should take action to minimise all modifiable cardiovascular risk factors (ie, smoking, high blood pressure, high blood-fat levels, and diabetes).
Article citation: Drug Safety Update July 2009, vol 2 issue 12: 4.
Brothers CH, et al. J Acquir Immune Defic Syndr 2009; 51: 20–28. ↩
Lundgren JD, et al (SMART/INSIGHT and the D:A:D Study Groups). AIDS 2008; 22: F17–24. ↩
Sabin CA, et al. Lancet 2008; 371: 1417–26. ↩
Lang S, et al. Proceedings of the 16th Conference on Retroviruses and Opportunistic Infections; Feb 8–11, 2009; Montreal, Canada. Abstr 43LB. ↩